I'm a 52 year old woman who has had an itchy rash on either my left or right elbow for the last year now. I showed it to my PCP (who is a nurse practitioner) and he said "Hmmm... it almost looks like poison ivy" Which I know it is not from poison ivy as it was in the middle of a cold New Hamphshire winter when it came on. He recommended taking an anti histamine, which does help the itch and when I take the anti histamines around the clock it takes the rash away. My problem is they make me sleepy and I can't function taking them around the clock. I think It may be an allergic dermatitis but I have no idea what I'm allergic to. Nothing really helps except the anti histamine. I think it's odd that it's only on my elbows, not the inner aspect of the elbow. The bony part. Any thoughts you have will be deeply appreciated.
The rash is elevated, red, not painful and it would seem winter is when it acts up. Its usually gone by summer time. I also get the same rash behind my right ear.
I've been using betamethasone on both my elbow rash and behind right ear rash on it and it's clearing up now.
I can't for the life of me figure out what I might be allergic to.
Does the rash also present in other parts of the body such as the scalp, knees and around the navel?
Aside from an allergic reaction, one may think of a psoriatic rash due to the involved areas. Psoriasis usually involves areas that are predisposed to trauma like the elbows and knees. The areas behind the ears may also be involved. Psoriatic lesions also respond well to corticosteroids.A contact or allergic dermatitis is still a differential.
I suggest that you seek a second opinion with regards to this and discuss this with your physician.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.